Texas, 2009

High Wind in Texas, March 23 to 27, 2009

March 23 to 27, 2009 · NWS MAF · 6 events in 2 counties and zones

A mid level jet max associated with an upper level shortwave trough moved across the Guadalupe Mountains of West Texas. These winds mixed down to the surface of the higher terrain, resulting in strong westerly winds.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A mid level jet max associated with an upper level shortwave trough moved across the Guadalupe Mountains of West Texas. These winds mixed down to the surface of the higher terrain, resulting in strong westerly winds. A similar scenario took place the following day, as the main upper level trough moved over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 23, 5:40 PM MST, 11 minutes earlier.

Area forecast discussion, Mar 23, 5:40 PM MST, 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
740 PM CDT MON MAR 23 2009

.UPDATE...
BRIEF UPDATE THIS EVENING TO ALLOW MOST WARNINGS/ALL ADVISORIES
TO EXPIRE.

&&

.DISCUSSION...
WIND SPEEDS ACROSS SOUTHWEST TEXAS AND THE SOUTHEAST NEW MEXICO PLAINS THIS
EVENING HAVE DECREASED WITH THE ONSET OF SUNSET. THE LLJ WILL
CONTINUE TONIGHT ACROSS EASTERN PORTIONS OF THE CWA AHEAD OF A
PACIFIC COLD FRONT...WITH FROPA OCCURRING SOMETIME AROUND 9 TO 10Z
FOR MAF. THE CURRENT GRIDS LOOK GOOD. NO CHANGES WERE NEEDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              86  51  73  45  /  10   0   0   0
CARLSBAD NM                84  48  76  43  /   0   0   0   0
DRYDEN TX                  87  58  83  52  /   0   0   0   0
FORT STOCKTON TX           92  52  82  50  /   0   0   0   0
GUADALUPE PASS TX          77  44  72  44  /   0   0   0   0
HOBBS NM                   82  47  74  42  /   0   0   0   0
MARFA TX                   84  41  72  38  /   0   0   0   0
MIDLAND INTL AIRPORT TX    88  50  75  44  /   0   0   0   0
ODESSA TX                  87  50  74  46  /   0   0   0   0
WINK TX                    89  51  80  46  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

&&

49/78
Hazardous weather outlook, Mar 23, 12:41 PM MST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT MON MAR 23 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
241 PM CDT MON MAR 23 2009 /141 PM MDT MON MAR 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY LOW RELATIVE HUMIDITY...UNSEASONABLY WARM TEMPERATURES...
GUSTY SOUTHWEST WINDS AND DRY FUELS WILL RESULT IN EXTREMELY
CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTHEAST NEW MEXICO AND
MUCH OF WEST TEXAS TODAY.  ANY NEW OR EXISTING FIRES WILL BE
CAPABLE OF RAPID SPREAD AND GROWTH AND ALL EFFORTS SHOULD BE MADE
TO PREVENT ANY ACCIDENTAL FIRE STARTS.

HIGH WINDS WILL PERSIST IN THE GUADALUPE AND DAVIS MOUNTAINS IN
ADDITION TO THE HIGHWAY 54 CORRIDOR IN CULBERSON COUNTY. SUSTAINED
WINDS OF 40 TO 50 MPH WITH GUSTS EXCEEDING 70 MPH WILL BE POSSIBLE.
MOTORIST TRAVELING THROUGH GUADALUPE PASS ON US 62/180...OR ON
HIGHWAY 118 AND HIGHWAY 166 IN THE DAVIS MOUNTAINS...SHOULD BE
PREPARED FOR STRONG WINDS AND DANGEROUS DRIVING CONDITIONS.

AREAS OF BLOWING DUST WILL REDUCE VISIBILITIES ACROSS PORTIONS OF
THE SOUTHEAST NEW MEXICO PLAINS AND UPPER TRANS PECOS REGION OF WEST
TEXAS. VISIBILITIES COULD DROP BELOW 3 MILES AT TIMES THROUGH THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

6 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 23, 5:51 PM MST to 6:01 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
March 25, 7:00 PM MST to 7:10 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
March 26, 12:00 AM MST to 12:10 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS

High Wind, Davis / Apache Mountains Area

When
March 26, 10:25 AM CST to 10:30 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public

High Wind, Guadalupe Mountains of Culberson County

When
March 26, 3:30 PM MST to 3:40 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
March 27, 1:00 AM MST to 1:10 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159368, 159367, 159369, 159371, 159370, 159372.